Background: Minocycline has increasingly been associated with different adverse auto-immune reactions including drug-induced lupus.
Objective: To identify the scope of minocycline-induced lupus and to characterise its typical features.
Methods: Comprehensive Medline and Embase search of the English and non-English literature for case reports of minocycline-induced lupus.
Results: We included 57 cases of minocycline-induced lupus (mean age +/- SD at onset: 21.6+/-8.6 years, median time of exposure: 19 months, range 3 days to 6 years). All patients showed the clinical features of polyarthralgia/polyarthritis often accompanied by liver abnormalities. Twelve patients had evidence of dermatological manifestations (i.e rash, livedo reticularis, oral ulceration, subcutaneous nodules, alopecia). The ANA test was positive in all patients.
Conclusion: Long-term exposure to minocycline may be associated with drug-induced lupus. Baseline and periodic liver function and ANA tests accompanied by appropriate clinical monitoring are suggested for patients receiving long-term minocycline therapy.
Copyright 2000 S. Karger AG, Basel.